Article Index


Prescription Medications

Hepatotoxicity can occur with the use of prescription medications (idiosyncratic hypersensitivity reactions) from the following:
o Antibiotics (ampicillin-clavulanate, ciprofloxacin, doxycycline, erythromycin, isoniazid, nitrofurantoin, tetracycline)
o Antivirals (fialuridine)
o Antidepressants (amitriptyline, nortriptyline)
o Antidiabetics (troglitazone)
o Antiepileptics (phenytoin, valproate)
o Anesthetic agents (halothane)
o Lipid-lowering medications (atorvastatin, lovastatin, simvastatin)
o Immunosuppressive agents (cyclophosphamide, methotrexate)
o Nonsteroidal anti-inflammatory agents (NSAIDs)
o Salicylates (Reye syndrome)
o Oral hypoglycemic agents (troglitazone)
o Others (disulfiram, flutamide, gold, propylthiouracil)

Many products cause an immune-mediated type of liver injury (e.g., phenytoin, amoxicillin–clavulanate, erythromycin, sulfonamides, halothane, dapsone, diclofenac, carbamazepine, and sulindac). Metabolic idiosyncratic reactions show no hypersensitivity and can occur up to several weeks after drug discontinuation (e.g., isoniazid, ketoconazole, disulfiram, valproate, troglitazone, and amiodarone).